Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

August 25, 2021Grainger County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 25, 2021, 5:49 PM EDT for Grainger County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 5:49 PM EDT (21:49 UTC)
Expired
Aug 25, 2021, 6:30 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Hail
0.25 in
Wind
50

County Grainger County, TN

The radar

The Knoxville radar (KMRX), 24 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WWUS84 KMRX 252149
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
549 PM EDT Wed Aug 25 2021
 
TNZ038-252230-
Grainger TN-
549 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northwestern
Grainger County through 630 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Rutledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 8349 3622 8359 3631 8368 3633 8368
      3634 8367 3633 8366 3634 8364 3637 8359
      3636 8357 3637 8356 3635 8353 3636 8353
      3636 8352 3637 8351 3636 8350 3638 8350
      3638 8348
TIME...MOT...LOC 2148Z 155DEG 6KT 3628 8357 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Garuckas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 25, 3:04 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 25, 3:04 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
304 PM EDT Wed Aug 25 2021

.SHORT TERM...(Today through Thursday)...

Key Messages:

1. Scattered showers and thunderstorms today and Thursday with a few
strong/severe storms possible, capable of producing damaging winds
and large hail.

2. Patchy/widespread fog tonight, some dense fog possible in the
river valleys.

Discussion:

A broad 596dm anticyclone continues to dominate over the central
CONUS this afternoon with a weak shortwave working through the mean
flow on the northern periphery across the Upper OH Valley into the
Great Lakes.  With that, convection has been slow to develop over
the southern Appalachians given ample subsidence, yet convective
temps are finally being exceeded over the plateau/mountains where CI
has commenced. Weak mean cloud layer flow (generally nely < 10kts)
suggests some propagation out of the higher terrain is possible
today, perhaps enhanced along any outflow boundaries that intrude
through the valley amongst a very unstable airmass later in the
afternoon/evening. Thus, did favor chance pops for the higher
elevations, slight chances in the valley.  Tonight am expecting
skies to sct out with loss of heating allowing for good radiational
cooling, which should lead to patchy fog in the river valleys, as
well as for locales that experience rainfall through this evening.

As for Thursday, much the same as today however with slightly more
shra/tsra coverage as the upper ridge weakens favoring gradual
height falls and thus less inhibition.  That being said,
temperatures look to be a few degrees cooler (still above normal
with heat indices nearing 100) given earlier cu formation, which
could delay CI a bit, as well as reduce peak diurnal instability. As
for hazards each day, convective mode favors pulse thunderstorms
given weak flow amidst deeply unstable columns, thus would expect
the potential for damaging downburst winds and large hail, as well
as brief heavy rainfall.

CDG

.LONG TERM...(Thursday night through Wednesday)...

Key Messages:

1. Hot with mainly afternoon/evening isolated to scattered showers
and thunderstorms expected Friday through the weekend.

2. Increased shower/thunderstorm coverage possible later in the
period but forecast uncertainty rises.

Discussion:

We start the period under an upper ridge with its center off the
Carolina coast. This ridge will build westward early in the period
before beginning to weaken/shift southeast by Sunday. We will see
hot and humid conditions with isolated to scattered showers and
thunderstorms mainly in the afternoon/evening hours each day Friday
through the weekend.

For the Monday through Wednesday period things get more complicated,
as models show an upper trough moving across the Great Lakes into
the Northeast which suppresses the ridge and allows a weak cold front
to sag toward and possibly into our area. Meanwhile models indicate
a possible tropical system could impact the western Gulf region and
the track of this potential system is not agreed upon and is still
highly uncertain.  Despite the uncertainty on how all of this will
play out, it does appear that there will be an increase in coverage
of showers/storms for the Monday through Wednesday period, with
Tuesday looking to be the day that warrants the highest PoPs for
now.  With the increased cloud cover and precipitation, daytime
temperatures are expected to be a bit lower during these latter
periods as well.

LW

&&

.AVIATION...
18Z TAF DISCUSSION.

Mostly low VFR cu expected through the rest of the day with
perhaps some diurnal shra/tsra at TYS and TRI which was featured
via tempo. Otherwise, low cu will erode overnight with ample
radiational cooling conditions to prompt patchy fog in the
valleys. HREF probabilities of MVFR were modest thus included such
at all sites by mid morning, with IFR/LIFR possible at TRI. On
Thursday another day of diurnal convection with fair wx cu to
prevail amidst light sly/vrb winds.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  90  71  91  71 /  10  40  20  20  10
Knoxville McGhee Tyson Airport, TN  71  92  71  91  71 /  20  40  20  20  10
Oak Ridge, TN                       71  91  70  91  70 /  10  40  30  30  10
Tri Cities Airport, TN              68  91  67  90  67 /  30  50  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 25, 11:00 AM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1100 AM EDT Wed Aug 25 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261500-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
1100 AM EDT Wed Aug 25 2021 /1000 AM CDT Wed Aug 25 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are forecast
today, a few of which could be strong to severe with damaging
winds and large hail being the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 25, 5:01 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
501 PM EDT Wed Aug 25 2021

TNZ038-070-252145-
Jefferson TN-Grainger TN-
501 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northwestern
Jefferson and southwestern Grainger Counties through 545 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Market, or near Jefferson City, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jefferson City, New Market, Blaine and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3627 8365 3611 8346 3604 8352 3608 8371
      3610 8371 3608 8367 3611 8369 3611 8370
      3612 8369 3614 8372 3616 8373 3617 8372
      3618 8373
TIME...MOT...LOC 2101Z 125DEG 12KT 3609 8355

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Garuckas
Special weather statement, Aug 25, 5:08 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
508 PM EDT Wed Aug 25 2021

TNZ069-252200-
Knox TN-
508 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of central Knox County
through 600 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knoxville, Halls, Maloneyville and Mascot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3599 8402 3613 8392 3606 8374 3592 8383
TIME...MOT...LOC 2108Z 303DEG 2KT 3601 8389

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Garuckas
Local storm report, Aug 25, 5:17 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      4 SSE KARNS             35.92N 84.09W
08/25/2021                   KNOX               TN   BROADCAST MEDIA

            HIGH WATER ON NORTH PETERS ROAD IN
            KNOXVILLE.

&&

GARUCKAS
Local storm report, Aug 25, 5:20 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HEAVY RAIN       2 NE KNOXVILLE          36.00N 83.92W
08/25/2021  M2.00 INCH       KNOX               TN   BROADCAST MEDIA

            2 INCHES OF RAIN IN 45 MINUTES AT WBIR
            STUDIOS IN NORTH KNOXVILLE.

&&

GARUCKAS
Local storm report, Aug 25, 5:22 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      1 S KARNS               35.95N 84.12W
08/25/2021                   KNOX               TN   BROADCAST MEDIA

            HIGH WATER WITH STALLED VEHICLES ON
            MIDDLEBROOK PIKE.

&&

GARUCKAS
Special weather statement, Aug 25, 5:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
549 PM EDT Wed Aug 25 2021

TNZ038-252230-
Grainger TN-
549 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northwestern
Grainger County through 630 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rutledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 8349 3622 8359 3631 8368 3633 8368
      3634 8367 3633 8366 3634 8364 3637 8359
      3636 8357 3637 8356 3635 8353 3636 8353
      3636 8352 3637 8351 3636 8350 3638 8350
      3638 8348
TIME...MOT...LOC 2148Z 155DEG 6KT 3628 8357

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Garuckas

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:18 PM EDTSpecial Weather StatementMRXCarter42 min
Aug 25, 2:52 PM EDTSpecial Weather StatementMRXMorgan38 min
Aug 25, 3:20 PM EDTSpecial Weather StatementMRXSevier40 min
Aug 25, 3:46 PM EDTSpecial Weather StatementMRXSevier44 min
Aug 25, 4:02 PM EDTAreal Flood AdvisoryMRXMorgan3 hr
Aug 25, 4:02 PM EDTSpecial Weather StatementMRXKnox43 min
Aug 25, 4:07 PM EDTSpecial Weather StatementMRXJohnson38 min
Aug 25, 4:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox47 min
Aug 25, 4:20 PM EDTAreal Flood AdvisoryMRXJohnson3 hr
Aug 25, 4:21 PM EDTSpecial Weather StatementMRXKnox24 min
Aug 25, 4:32 PM EDTAreal Flood AdvisoryMRXKnox, Loudon22 min
Aug 25, 4:49 PM EDTFlash Flood WarningMRXKnox, Loudon3 hr
Aug 25, 5:01 PM EDTSpecial Weather StatementMRXGrainger44 min
Aug 25, 5:08 PM EDTSpecial Weather StatementMRXKnox52 min
Aug 25, 5:22 PM EDTAreal Flood AdvisoryMRXBledsoe3 hr
Aug 25, 5:26 PM EDTAreal Flood AdvisoryMRXBlount3 hr
Aug 25, 5:31 PM EDTAreal Flood AdvisoryMRXSullivan3 hr
Aug 25, 5:38 PM EDTAreal Flood AdvisoryMRXGrainger, Jefferson, Knox, Sevier, Union3 hr
Aug 25, 5:53 PM EDTSpecial Weather StatementMRXSullivan52 min
Aug 25, 6:23 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen37 min
Aug 25, 6:27 PM EDTSpecial Weather StatementMRXGreene33 min
Aug 25, 6:30 PM EDTSpecial Weather StatementMRXSullivan45 min
Aug 25, 6:33 PM EDTSpecial Weather StatementMRXMcMinn27 min
Aug 25, 6:38 PM EDTSpecial Weather StatementMRXUnion37 min
Aug 25, 6:41 PM EDTSevere Thunderstorm WarningMRXGreene34 min
Aug 25, 6:54 PM EDTAreal Flood AdvisoryMRXGreene, Hamblen, Hawkins3 hr
Aug 25, 6:54 PM EDTSpecial Weather StatementMRXWashington51 min
Aug 25, 7:01 PM EDTAreal Flood AdvisoryMRXMcMinn3 hr
Aug 25, 7:03 PM EDTAreal Flood AdvisoryMRXClaiborne, Grainger, Union3 hr
Aug 25, 7:05 PM EDTAreal Flood AdvisoryMRXSullivan3 hr
Aug 25, 7:29 PM EDTSpecial Weather StatementMRXHawkins46 min
Aug 25, 7:50 PM EDTAreal Flood AdvisoryMRXKnox, Loudon70 min
Aug 25, 6:57 PM EDTSpecial Weather StatementMRXWise, City of Norton48 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.